Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


aids dementia
Jul 29, 2004

Dr. Horwath, I just read one of your previous responses that said only certain meds-penetrate the brain. The meds you listed i am resistant to. I am currently undectable but am experiencing cognitive slowing. Should I be on one of these drugs the penetrate the brain ever if I am resistant on genotype and phenotype tests to these meds. I am very nervous that I am declining mentally.

Response from Dr. Horwath

There is some evidence that some antiretroviral drugs penetrate into the central nervous system better than others. This has fueled a debate about which drugs are most appropriate for people experiencing cognitive slowing or other related symptoms.

This debate is certainly not resolved, but most studies on this subject (which are few in number) have shown that if a HAART regimen reduces the viral load to undetectable, then the chances of developing cognitive impairment due to HIV are very low. Your best bet is to to stay on a regimen that is effective in reducing your viral load. Switching to drugs to which your strain of virus is resistant is the wrong move. That would only cause your antiretroviral treatment to fail, which is not what you want.

If you're concerned about your cognitive functioning, you can seek testing from a qualified psychologist or other medical professional with experience in this area. Sometimes people have the impression that their thinking is impaired, but objective testing does not confirm this.



Previous
two years on antidepressants and testing
Next
2nd time please answer. Should i get different tests done in addition to my ELISA which came negative

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement